Adrenal crisis is a life-threatening condition. It is caused by the anterior pituitary gland not making enough adrenal hormone. Adrenal hormone is also called cortisol.
Adrenal crisis may be caused by:
- Rapid withdrawal from steroid therapy
- Sepsis—a bloodstream infection
- Surgical stress
- Adrenal apoplexy, infarction, or surgical removal—bleeding into the adrenal glands
- Pituitary necrosis—damage to pituitary tissue from hemorrhage, infarction, surgery, or trauma
- Thyroid hormone replacement in someone with adrenal insufficiency
Factors that increase your chances of developing adrenal crisis include:
- Septic shock
- Adrenal insufficiency
- Use of steroid medications
Adrenal crisis may cause:
- Feeling tired all the time
- Nausea and vomiting
- Loss of appetite
- Weight loss
- Abdominal pain
- Confusion or coma
- Bluish skin color
If you suspect an adrenal crisis, seek medical care right away.
Your doctor will ask about your symptoms and medical history. A physical exam will be done.
Your bodily fluids will be tested. This can be done through blood tests.
Images may be taken of your bodily structures. This can be done with:
- MRI scan
- CT scan
Adrenal crisis is very serious. People with adrenal crisis require immediate treatment.
Talk with your doctor about the best treatment plan for you. Treatment will include the following:
Almost all patients with adrenal crisis are dehydrated. Large amount of fluids containing sodium and sugar will be needed.
Steroid medication is needed in an adrenal crisis. If you are vomiting or unconscious, these medications will be given by injection or through an IV.
To help reduce your chances of having adrenal crisis, take the following steps:
- See your doctor if you are always tired, feel weak, or have had unexplained weight loss. Your doctor can test for a shortage of adrenal hormones. Early treatment may prevent a crisis.
- If you take hydrocortisone, prednisone, or dexamethasone, learn how to increase your dose if you become ill. Do not stop these medications without talking to your doctor.
- If you have adrenal gland problems and become ill, seek emergency medical care right away.
- If you have adrenal gland problems, make sure you have a steroid injection with you at all times. Ensure that you and those around you know how to give the injection.
- If you have adrenal insufficiency, carry a medical ID card. Wear a bracelet that tells emergency workers about your problem.
- Reviewer: Kim A. Carmichael, M.D., FACP; Michael Woods, MD
- Review Date: 07/2013 -
- Update Date: 05/11/2013 -